Falkirk drug deaths spark alert
A warning has been issued to addicts following a spate of suspected drug deaths.
Health experts are highlighting the dangers of taking heroin with other substances, including alcohol.
It follows the deaths of five people in Forth Valley – three of them in the Falkirk Council area – in a week.
Evidence suggest that all had been involved in polydrug abuse – the indiscriminate use of more than one illicit substance.
All had a history of drug taking.
A 37-year-old man from Grangemouth died on September 29, a 35-year-old man from Bo’ness was pronounced dead on October 2 and a 43-year-old Bainsford man died the following day.
Chief Superintendent David Flynn of Central Scotland Police said: “We are seeing the tragic deaths of men and women in their 30s and 40s, all with a history of drug abuse – particularly heroin. This is of great concern to agencies across Forth Valley.
“Each death is under investigation. However, they are not thought to be suspicious and have no obvious links.
“Our advice would be that if you know or suspect somebody has taken drugs, make sure they are safe and well. If they become unwell, phone the emergency services immediately and stay with them to make sure they are safe.”
Officials from NHS Forth Valley are now urging drug users to ensure they have Naloxone, medication which can reverse the effects of an opiate overdose.
The pocket-sized kit can be administered while waiting for an ambulance.
They are also urging relatives and friends of known addicts to receive training on preventing overdoses and learn how they can save lives in an emergency.
Dr Henry Prempeh, NHS Forth Valley’s consultant in public health medicine, said: “Naloxone has the potential to reduce drug-related deaths in Forth Valley and I would urge anyone with a drug problem to get in touch with our supported services. This action could save a life.”
The public is being urged to recognise the early symptoms of an overdose. Danger signs include loud snoring, lips turning blue and shallow breathing. If any of these are spotted, people should call 999 immediately.
Elaine Lawlor, Forth Valley Alcohol and Drug Partnership co-ordinator, said; “The risk of drug users dying from a drug-related overdose is very high.
“It is vitally important to recognise that any drugs mixed with alcohol or other substances can have potentially fatal consequences.
“Family members and friends should be extra vigilant if they know someone they care for mixes their drugs.”
Latest figures show that in Forth Valley, as in the rest of Scotland, drug deaths are on the rise.
In 2011, there were 26 drug-related fatalities, compared with nine in 2001, and eight more than in 2010.
Ten of the deaths involved heroin and a similar number have been linked to methadone, the substance prescribed to help addicts kick their habit.
Falkirk had 11 drug-related deaths last year, a rise of four since 2001.
For information on tackling drug addiction, call Signpost Recovery on 0845 673 1774.
Search for a job
Search for a car
Search for a house
Weather for Falkirk
Saturday 18 May 2013
Temperature: 10 C to 15 C
Wind Speed: 21 mph
Wind direction: North
Temperature: 10 C to 18 C
Wind Speed: 8 mph
Wind direction: East